Jump to content
  • Sign Up
Hannaw

Problems arising with celiac

Rate this topic

Recommended Posts

I'm not sure if I'm doing this right. But I have a couple questions hopefully someone can help answer. I'm 15 years old, female. And have been facing problems for many months. I was just finally diagnosed with celiac about a month ago. Since then I have been on strict gluten free diet, due to how severe it is. I've been breaking out in hives and red splotches on my skin. Also have had extreme appetite loss this past couple weeks. Anyone experience anything similar or have a suggestion for what's goin on or what to do? It would be very helpful(:

Share this post


Link to post
Share on other sites

Hello Hanna and welcome! :)

You've found a great site, there's lot's of support and info available here, mostly from people with far more knowledge than myself. I'm sure you'll get some useful responses. 

First off, don't worry. You are only just starting your healing process so you have lots of recovery ahead, it will be mainly up, but sometimes down. The good news is your young, you discovered this early and you will feel better in the days ahead. 

For me, my skin improved after going gluten free but it didn't resolve my issues. I subsequently found that dairy had a big impact on my skin, lot's of celiacs find this as the intestinal damage can affect the body's capacity to handle dairy.  So if you do eat dairy you may want to consider trying cutting it out of your diet to see if it has any effect. 

There are other food intolerances which may also be an issue, once you cut out gluten they can become apparent. Best way to identify those is by keeping a food diary and going on an exclusion diet then adding them in one by one. Hopefully you've seen a dietician since your diagnosis, they could advise you further on this to make sure you don't miss vital nutrients whilst excluding foods.

Finally, I know you say you've been strict gluten-free, but do consider the chance of being glutened, its possible that there's a tiny amount your reacting to, perhaps from using old cookware or chopping boards. As you progress on the GD diet you may become more sensitive to ever smaller amounts of gluten. Something to consider anyway. 

I'm sure there will be further responses but you should also look further on this site and also check out the newbie thread here:

All the best!

Share this post


Link to post
Share on other sites

Hello Hanna!

I have the same problem with hives and red splotches sometimes so understand your frustration.  Do you have any seasonal allergies? Mine are triggered by my allergy to mold and now that it is extremely humid here, its not a good combination.  I have to stay in the air conditioning.  The problem with hives is that there are many causes so figuring it out can be a bit of a trial.  Here are some other reasons for the problem......

You can have hives just from having autoimmune disease, which obviously Celiac is.  I started having a problem about 2 years ago and I had been gluten free for 9 years by then.  So this can happen at any stage of the game.  It could just be that you are healing but a bit stressed out by it all so you popped with hives. Stress...another huge trigger for hives.

http://www.thepatientceliac.com/2014/01/04/mast-cell-activation-syndrome-madness/#comment-11160   OK....I know you are 15 years old and I don't want to make your head spin but this link is a good one to keep bookmarked in case the hives problem becomes worse or you cannot find relief.  It is a somewhat associated problem with celiac Disease but not everyone has the problem. This is just information for you to read and keep in mind , along with your parents. You sound like an intelligent young lady so I am sure you would want to know all the reasons hives can occur to figure it out.  The doctor who wrote this article has Celiac and has been a contributor on this site before.

I would suggest that, if you haven't done so already, try using Children's Benadryl at night, before you go to bed.  I mean the liquid one, which is gluten free, or the fast melts.  I use the liquid form myself and yes, at my age of 57, I use the children's version. Benadryl generally makes you a little drowsy so if you use it before bedtime, then you can get a good night's sleep and the drowsiness won't bother you as much during the day.  I wouldn't take it and go to school because you might need a nap.  ;)  The children's version doesn't make me as drowsy as the adult version. I use the brand name Benadryl because I know that it is gluten free.  The antihistamine will help control the hives....makes them go away faster.

The appetite loss can also be from many things but when reading up on the link I gave you, they mention gastro symptoms as part of if so keep that in mind when talking to your parents or doctor.  You just may not be hungry due to all the changes going on with your diet and trying to heal.  I am sorry you are having this difficulty but it most likely is temporary so do not be discouraged. One month is a very short time in the healing process so things will get better as time passes. 

I hope this helps.  Any questions, just keep asking!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...